Delaware, 2003

Damaging Wind in Delaware, October 27, 2003

October 27, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm snapped one tree, uprooted another tree and tossed trash cans around in Bear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm snapped one tree, uprooted another tree and tossed trash cans around in Bear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 27, 8:47 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 27, 8:47 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 AM EST MON OCT 27 2003

QUICK UPDATE TO EXPAND FLOOD WATCH AREA TO THE NW...AND TO INCLUDE
PHILLY CTY. ALSO ADJUSTED SVR STATEMENT TO REFLECT LATEST SPC OTLK.

KRAUS
-----------------------------
PREVIOUSLY...

PRODUCTS...INCLUDING SEVERE WEATHER OUTLOOK AND FLOOD WATCH...HAVE
ALREADY BEEN ISSUED. DYNAMICS...POTENTIAL FOR THERMODYNAMICS...AND
WIND FIELDS HAVE ALREADY BEEN DISCUSSED IN PREVIOUS AFDS.  THERE IS
STILL SUPPORT FROM THE UPPER JET...DIFLUENCE AT MID LEVELS...STRONG
OMEGA PROGGED...A MID LEVEL TROF THAT IS TILTING NEGATIVE ALBEIT AS
IT WEAKENS...A STRONG H8 JET...GOOD SPEED AND DIRECTIONAL SHEAR FROM
THE SFC TO H7...NO CONVECTIVE INHIBITION AND A CHANCE FOR MORE
INSTABILITY THAN IS PROGGED ON THE SFC SRLY FLOW. THE OCEAN IS NOW A
VERY DECENT SOURCE OF LOW LEVEL THETA E. MODELS DO NOT DIFFER TOO
MUCH AND HAVE NOT CHANGED SIGNIFICANTLY SINCE YESTERDAY. SPC KEEPS
MOST OF FA IN SLIGHT RISK...AND THEY MENTION THE POSSIBILITY OF A
FEW SUPERCELLS AND EVEN AN ISOLATED TORNADO. AS NOTED
ABOVE...STATEMENT IS OUT AND ZONES ARE WORDED ACCORDINGLY.

FFG AND FFH VALUES...GIVEN HIGH END OF EXPECTED RAINFALL
AMOUNTS...INDICATE SOME FLOODING OF THE AREAS AND STREAMS MOST PRONE
TO IT IS POSSIBLE...HENCE THE FLOOD WATCH FOR NORTHERN
DELAWARE...THE NORTHERN AND WESTERN SUBURBS OF PHILADELPHIA AND
MERCER COUNTY NJ.

AFTER TODAY...THE GFS IS THE MOST ACTIVE WITH THE BAROCLINIC ZONE
OFF THE COAST...AND EVEN IT DOESNT BRING PCPN INTO FA TUE NIGHT INTO
WED. THEREFORE DIDNT CHANGE THE FORECAST MUCH AFTER TONIGHT...EXCEPT
TO MAKE TUE A BIT MORE OPTIMISTIC.

SCA UP FOR THE BAY AND COAST.

FCSTID = 45

MPO   60  36  50  39 / 100  30  10  40
ABE   65  41  57  42 / 100  30  10  40
RDG   65  42  57  42 / 100  30  10  40
PHL   69  46  59  48 / 100  40   0  30
12N   64  38  56  41 / 100  30  10  40
SMQ   66  40  59  44 / 100  40   0  40
TTN   67  44  59  46 / 100  40   0  40
MIV   69  42  60  45 / 100  60   0  10
ACY   68  46  60  52 / 100  60   0  10
ILG   69  44  59  46 / 100  40   0  30
DOV   72  45  62  48 / 100  60   0  10
GED   72  45  62  47 / 100  60   0  10
ESN   72  45  61  47 / 100  60   0  10

.PHI...FLOOD WATCH TDA DE1, ALL PA ZONES, NJ1,7,15
       SML CRAFT ADVY CST AND DE BAY.

NYY

In the hours before

Special weather statement, Oct 27, 8:40 AM EST, 5 hours 57 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-280000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 AM EST MON OCT 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE
NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND
EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY. DAMAGING WINDS ARE THE MAJOR THREAT.

THE COMBINATION OF STRONG WINDS ALOFT...SIGNIFICANT WIND SPEED AND
DIRECTION DIFFERENCES IN THE LOWER LAYERS OF THE ATMOSPHERE...
RELATIVELY WARM AND VERY MOIST AIR NEAR THE SURFACE...AND AN ACTIVE
FRONTAL SYSTEM COULD COMBINE TO GENERATE SOME SEVERE THUNDERSTORMS
FROM AROUND LATE MORNING THROUGH THIS AFTERNOON IN THE SLIGHT RISK
AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN
A TORNADO.

FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS
WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY
WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER.

A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA...
PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE...
AND EXTREME NORTHEASTERN MARYLAND.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI.
Special weather statement, Oct 27, 12:57 PM EST, 1 hour 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EST MON OCT 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE
NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND
EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY. DAMAGING WINDS ARE THE MAJOR THREAT.

THE COMBINATION OF STRONG WINDS ALOFT...RELATIVELY WARM AND MOIST AIR
NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO
GENERATE SOME SEVERE THUNDERSTORMS THIS AFTERNOON IN THE SLIGHT RISK
AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN
A TORNADO.

FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS
WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY
WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER.

A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA...
PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE...
AND EXTREME NORTHEASTERN MARYLAND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
October 27, 2:37 PM EST
Where
New Castle County, Bear
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.633, -75.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371867.